HAPE: Don’t Die at Altitude
Martin Kuprianowicz April 24th, 2019
PC: Climbing Magazine
High altitude pulmonary edema – otherwise known as HAPE– is the number one killer among mountaineers. With a mortality rate of over 50 percent, HAPE is definitely something to consider and prepare for when entering high altitude terrain. Here’s what modern medicine knows about HAPE:
According to the Official Journal of the Wilderness Medical Society, High altitude pulmonary edema (HAPE) is defined as a life-threatening form of noncardiogenic pulmonary edema occurring in otherwise healthy people at high altitude (altitudes greater than 8,000 feet). It occurs when fluid enters the lungs and prevents blood from oxygenating. This fluid in the lungs blocks oxygen flow and causes a sense of breathlessness that can lead to loss of consciousness and in severe cases, death. Symptoms of HAPE include breathlessness, elevated resting heartbeat, coughing/wheezing, fatigue, confusion, chest tightness or congestion, and a central blue skin color. Typically, healthy individuals who have been at altitudes above eight-thousand feet for extended periods of time are susceptible to HAPE. “It is never normal to feel breathless when you are resting - even on the summit of Everest. This should be taken as a sign that you have HAPE and may die soon,” said Dr. David Slim, a physician and avid mountaineer. HAPE can also cause a fever and coughing up frothy spit.
PC: Mayo Clinic
In normal lungs, air sacs (alveoli) take in oxygen and release carbon dioxide. In high-altitude pulmonary edema (HAPE), it's theorized that vessels in the lungs constrict, causing increased pressure. This causes fluid to leak from the blood vessels to the lung tissues and eventually into the air sacs.
Luckily for mountaineers, HAPE is preventable and it is relatively easy to spot early indications of the sickness. Allowing time before a high-altitude ascent for acclimatization decreases that probability of contracting HAPE by 50 percent. There are also preventive medicines such as nifedipine (commonly used to treat high blood pressure), tadalafil, dexamethasone, or acetazolamide that will aid in HAPE prevention. However, awareness of HAPE and knowing what to do in the event that you or a member of your team has contracted HAPE are the best methods for preventing deaths on the mountain. If you or a member of your team appear to be showing symptoms, the best thing to do would be to descend to a lower elevation immediately. At lower altitude, the body will absorb more oxygen and a quick decision for a rapid descent just may save someone’s life. So whatever you do, do it quickly. Symptoms of HAPE progress extremely fast and hesitation to make a decision on the mountain could mean someone’s life. Once the affected individual has been taken to a lower elevation and is showing signs that they are stable, they should be given medical attention as soon as possible.
HAPE is fatal but is preventative. Know the risks of HAPE before you enter high altitudes and do your best to prevent it. Have a plan ready in the case that you or someone you are climbing with begins showing symptoms of HAPE and above all act QUICKLY.
PC: USA Today